Mississippi, 2002

Flash Flood in Mississippi, August 5, 2002

August 5, 2002 · NWS LIX · 1 event in 1 county or zone

Heavy rainfall of 5 to 7 inches resulted in flooding, primarily in Moss Point. Flood waters entered 15 to 20 houses, several autos were flooded, and widespread flooding of streets and roadways occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Heavy rainfall of 5 to 7 inches resulted in flooding, primarily in Moss Point. Flood waters entered 15 to 20 houses, several autos were flooded, and widespread flooding of streets and roadways occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 5, 5:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 5:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
650 AM CDT MON AUG 5 2002

...BERTHA DOWNGRADED...

GREAT NEWS...THE SYSTEM IS BEING DOWNGRADED TO TROPICAL DEPRESSION.
UPDATES TO ALL THE PRODUCTS WILL BE OUT SOON. WILL MAINTAIN THE
FLASH FLOOD WATCH INTACT AS TROPICAL CONVERGENCE BANDING IS STILL
PREVALENT IN THE GULF WATERS TO THE EAST OF OUR COAST. WILL STRIP
ALL HEADLINES FROM PRODUCTS PERTAINING TO TROPICAL STORM WARNINGS.

.NEW...SMALL CRAFT SHOULD REMAIN IN PORT MISSISSIPPI RIVER TO
ATCHAFALAYA RIVER AND OUT 60NM INCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.
LA...FLASH FLOOD WATCH LAZ037>040-050 TODAY.
MS...FLASH FLOOD WATCH MSZ077-080>082 TODAY.

24

In the hours before

Special weather statement, Aug 5, 7:28 AM CST, 1 hour 32 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
828 AM CDT MON AUG 5 2002

...FLASH FLOOD WATCH IS IN EFFECT FOR THE MISSISSIPPI COASTAL
COUNTIES...PEARL RIVER COUNTY AND ALL NORTHSHORE PARISHES EAST OF
THE AMITE RIVER TODAY...

.SYNOPSIS...TROPICAL DEPRESSION BERTHA WILL CONTINUE TO MOVE INLAND
AND WEAKEN THROUGH TONIGHT. REFER TO THE LATEST ADVISORIES ISSUED BY
THE TROPICAL PREDICTION CENTER.

.FLOODING...
TROPICAL RAINS AND EMBEDDED THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING FLOODING IN THE WATCH AREA. RAINFALL AMOUNTS GENERALLY
BETWEEN 2 AND 4 INCHES ARE EXPECTED IN THE WATCH AREA WITH LOCALLY
HIGHER AMOUNTS BETWEEN 4 AND 8 INCHES THROUGH THIS EVENING. THE
AREA OF GREATEST THREAT WILL BE ALONG THE MISSISSIPPI GULF COAST.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS EMBEDDED WITHIN WIDESPREAD
RAINFAL WILL BE CAPABLE OF PRODUCING WIND GUSTS 25 TO 35 MPH...
OCCASIONAL LIGHTNING AND TORRENTIAL RAINFALL THIS AFTERNOON INTO
TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER.

.MARINE HAZARDS...
SMALL CRAFT SHOULD REMAIN IN PORT THIS MORNING MAINLY EAST OF
THE MISSISSIPPI RIVER AS CONDITIONS WILL BE SL0W TO IMPROVE
THROUGHOUT THE DAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
August 5, 9:00 AM CST to 1:30 PM CST
Where
Jackson County, Moss Pt
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.463, -88.623 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316235.